Georgia, 2009

Damaging Wind in Georgia, August 12, 2009

August 12, 2009 · NWS TAE · 1 event in 1 county or zone

Late afternoon thunderstorms on the 12th produced wind damage northwest of Bainbridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Late afternoon thunderstorms on the 12th produced wind damage northwest of Bainbridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 12, 2:10 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 12, 2:10 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT WED AUG 12 2009

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...THE TROUGHING WILL
REMAIN OVER THE LOCAL REGION THROUGH EARLY FRIDAY BUT WILL BE
GETTING SHUNTED WESTWARD AS THE BERMUDA RIDGE BEGINS TO BUILD IN AT
THE END OF THE PERIOD. TIME HEIGHT CROSS SECTIONS SHOW DEEP LAYER
MOISTURE CONTINUING IN PLACE WITH FORECAST PWS IN THE 2.00 TO
2.25 RANGE. AT THE SURFACE...THE COLD FRONT HAS DROPPED SOUTHWARD
INTO SOUTHERN GA AND AL AND MAY PUSH INTO OUR WESTERNMOST ZONES
THURSDAY BEFORE STALLING AND WASHING OUT ON FRIDAY. FOR THAT REASON
HAVE SHOWN SLIGHTLY LOWER POPS WESTERN ZONES FOR THURSDAY BUT
UNIFORM LIKELY POPS FRIDAY. ALTHOUGH SOME STORMS MAY REACH THE
STRONG TO SEVERE CATEGORY...PLENTY OF COVERAGE MAY LIMIT THE
INSTABILITY THROUGH THE AFTERNOON PERIODS. TEMPERATURES WILL BE NEAR
SEASONAL LEVELS WITH THE EXPECTED DECREASE IN INSOLATION.

&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY...THE BERMUDA RIDGE
CONTINUES TO BUILD WWD. BOTH THE LATEST GFS AND 11/12Z EURO SHOW A
TROPICAL ELY WAVE WORKING FROM THE CARIBBEAN ACROSS THE ERN GULF OF
MEXICO OVER THE WEEKEND. THE NEW 00Z EURO IS WEAKER WITH THE
FEATURE. WITH SUCH GOOD CONTINUITY AND THE RECENT UPTICK IN ACTIVITY
IN THE TROPICS...WE DECIDED TO AT LEAST INDICATE AN INCREASE IN
WINDS AND SEAS OVER THE MARINE AREA WITH A SLIGHT INCREASE IN POP
OVER THE WRN ZONES. IN THE WAKE OF THE WAVE...THE BERMUDA RIDGE AXIS
WILL BE N OF THE AREA. WITH LOW TO MID LEVEL FLOW OUT OF THE
E...POPS WILL DROP TO BELOW NORMAL LEVELS FROM MON-WED WITH 30 IN
MOST AREAS.

LOOKING EVEN FURTHER OUT...IT IS INTERESTING TO NOTE THAT THE 00Z
GFS SHOWS WHAT IS CURRENTLY TD 2 APPROACHING SE FL IN A WEEK...WHILE
THE EURO RECURVES IT WELL TO THE E. OF BIGGER CONCERN IS HOW THESE
MODELS HANDLE THE STRONG WAVE CURRENTLY EMERGING FROM W AFRICA. BOTH
THE 00Z GFS AND EURO TAKE THIS SYSTEM ON A NEARLY IDENTICAL TRACK
ALL THE WAY ACROSS THE OCEAN WITH THE SYSTEM APPROACHING THE FL
STRAITS IN ABOUT 10 DAYS. STAY TUNED

&&

.MARINE...LIGHT SOUTHERLY FLOW AHEAD OF AN APPROACHING FRONTAL
BOUNDARY FROM THE NORTH WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEK. OUTSIDE OF A LIGHT CHOP ACROSS THE WATERS NEAR THE COAST EACH
AFTERNOON...EXPECT THE LOW SEAS TO CONTINUE INTO SATURDAY.
THERE IS A CHANCE FOR INCREASING WINDS AND SEAS SUNDAY THROUGH
MONDAY AS A WEAK TROPICAL WAVE TRACKS NORTHWEST INTO THE GULF SOUTH
OF THE LOCAL FORECAST AREA.

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED INTO THE EVENING HOURS. SOME OF THE STORMS WILL CONTAIN
GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL WITH
REDUCED VSBY.

&&

.FIRE WEATHER...ELEVATED MOISTURE LEVELS WILL PREVENT RED FLAG
CONDITIONS FROM OCCURRING AT LEAST THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   73 88 72 89 72/ 40 70 40 60 40
PANAMA CITY   75 91 75 89 75/ 40 60 30 60 40
DOTHAN        71 92 73 90 72/ 30 50 20 60 40
ALBANY        73 92 72 89 72/ 50 70 40 60 40
VALDOSTA      73 90 72 88 71/ 50 80 40 60 40
CROSS CITY    74 89 73 88 72/ 30 80 40 60 40
APALACHICOLA  75 89 73 87 74/ 40 70 40 60 40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE...GOULD
LONG TERM...WOOL
REST OF DISCUSSION...BARRY
Hazardous weather outlook, Aug 12, 4:18 AM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
518 AM EDT WED AUG 12 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-130930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
518 AM EDT WED AUG 12 2009 /418 AM CDT WED AUG 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A FRONTAL BOUNDARY WILL APPROACH FROM THE NORTH THROUGH THE DAY
TODAY...THEN STALL JUST NORTH OF THE TRI-STATE AREA TONIGHT. THIS
FEATURE COMBINED WITH A VERY MOIST ENVIRONMENT WILL LEAD TO ABOVE
AVERAGE RAIN CHANCES...ESPECIALLY THROUGH THE AFTERNOON AND
EVENING PERIODS. AT THIS TIME...IT APPEARS THAT THE BEST COVERAGE
OF SHOWERS AND STORMS WILL REMAIN WEST AND NORTHWEST OF A LINE
EXTENDING FROM TALLAHASSEE TO VALDOSTA AHEAD OF THE FRONT.
SIMILAR TO YESTERDAY EVENING...EXPECT THESE SHOWERS AND STORMS
TO CONTINUE WELL INTO THE EVENING HOURS. THE MAIN THREATS FROM
THE STRONGER STORMS THAT DEVELOP WILL BE FREQUENT LIGHTNING...
GUSTY WINDS AND PERIODS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

RAIN CHANCES WILL REMAIN ABOVE AVERAGE THROUGH FRIDAY AS A FRONTAL
BOUNDARY STALLS JUST NORTH OF THE LOCAL AREA. TOTAL RAINFALL
ACCUMULATIONS ARE EXPECTED TO RANGE FROM 1-3 INCHES ACROSS THE
AREA WITH LOCALLY HIGHER AMOUNTS POSSIBLE. ADDITIONALLY...
LOCALIZED FLOODING COULD BECOME A CONCERN IN THE HEAVIER SHOWERS
AND STORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

In the hours before

Special weather statement, Aug 12, 2:17 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
317 PM EDT WED AUG 12 2009

FLZ007-008-121945-
COASTAL WALTON-INLAND WALTON-
217 PM CDT WED AUG 12 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CENTRAL AND SOUTHERN
WALTON COUNTY IN THE FLORIDA PANHANDLE.

* UNTIL 245 PM CDT

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES
NORTHWEST OF SANTA ROSA BEACH TO 15 MILES SOUTHWEST OF VERNON. THESE
STORMS WERE NEARLY STATIONARY OR DRIFTING SLOWLY NORTHEAST.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORM ARE PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEOPLE IN SOUTHERN AND CENTRAL WALTON COUNTY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Local storm report, Aug 12, 3:22 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM EDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             FREEPORT                30.50N 86.14W
08/12/2009  E0.88 INCH       WALTON             FL   TRAINED SPOTTER

            REPORTS OF NICKEL AND PENNY SIZED HAIL IN THE VICINITY OF
            FREEPORT.

&&

MROCZKA
Special weather statement, Aug 12, 4:10 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 PM EDT WED AUG 12 2009

FLZ017-122200-
LEON-
510 PM EDT WED AUG 12 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LEON COUNTY
IN THE FLORIDA BIG BEND...

* UNTIL 600 PM EDT

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING NEAR TALLAHASSEE. THIS STORM WAS
DRIFTING SLOWLY TO THE EAST AT AROUND 5 MPH.

PEOPLE IN CENTRAL LEON COUNTY...INCLUDING THE CITY OF TALLAHASSEE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

DIME SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Local storm report, Aug 12, 4:34 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
534 PM EDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             TALLAHASSEE             30.44N 84.28W
08/12/2009  E1.00 INCH       LEON               FL   PUBLIC

            QUARTER SIZE HAIL AT STATE CAPITAL

&&

CAMP
Special weather statement, Aug 12, 5:19 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
619 PM EDT WED AUG 12 2009

GAZ156-122300-
DECATUR-
619 PM EDT WED AUG 12 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DECATUR COUNTY
IN SOUTHWEST GEORGIA...

* UNTIL 700 PM EDT

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS DEVELOPING NEAR NEAR BAINBRIDGE...
MOVING SLOWLY EAST AT AROUND 5 MPH.

PEOPLE IN NORTHERN DECATUR COUNTY...INCLUDING THE CITIES OF WEST
BAINBRIDGE AND BAINBRIDGE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

THESE STORM ARE PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA

The radar

The Tallahassee radar (KTLH), 71 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
August 12, 5:20 PM EST to 5:21 PM EST
Where
Decatur County, 0.71 mi NNE of (Bge)bainbridge-Decatur Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.979, -84.624

The rubber membrane roof was blown off a factory at the Decatur County Industrial Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193635.